Effexor is a anti-depressant medication, also known by its generic name, venlafaxine. Although it is often effective in treating depression, patients may need to stop taking it for many reasons. Among the reasons patients may need to discontinue Effexor is that the drug is not effective enough for them or has too many intolerable side effects. However, you cannot abruptly stop taking Effexor, and you may experience unpleasant discontinuation symptoms trying to get off of the drug. Always talk to your doctor before you stop taking any antidepressant medication, including Effexor.
First, talk to your doctor about your desire to stop taking Effexor. Your doctor may be able to prescribe lower doses of the medication, so you can gradually decrease the amount of the drug you take. It is also important for your doctor to be able to monitor your condition as you discontinue the medication, especially if you experience serious side effects.
Reduce your daily dosage of Effexor by 37.5 mg each week, unless your doctor prescribes a different regimen. If you were taking a high dose, such as 375 mg daily, it may take 10 weeks or more to completely stop the medicine. If you experience side effects, such as body aches, nausea, diarrhea or fever, take more than one week to step down each dose.Open capsules and remove a few grains once you are down to one 37.5 mg capsule each day.
Remove five grains from each capsule for one week; then remove five additional grains from the capsule the next week, to remove a total of 10 grains. Repeat this process of removing five additional grains of medicine from the pill each week until the pill is gone.
Ask your doctor for a short-term prescription of Prozac to help you deal with symptoms of Effexor withdrawal in the final weeks of tapering. The mental health website Crazy Meds suggests that this short-term prescription of Prozac might make the tapering process more comfortable.